Opioid Constipation: 5 Ways to Get Relief

Constipation, or trouble pooping, is the most common side effect of the pain meds called opioids. Most people who take them will need to also take specific medications to get more regular bowel movements.

But some simple habits you can start at home can make a difference, too. Try these tips to get relief.

Drink more water. Dehydration is one reason many people get constipated, and opioids can make it worse. Plus, it can be tough to get the amount of fluids your body needs when you’re in pain.

Try to drink more H2O throughout the day, even if you sip a little at a time. Hot liquids, like coffee, tea, or broth, can get things moving, too. You can also suck on ice chips, or nosh on foods with a lot of water, like watermelon or berries.

Eat more fiber. It can help keep your bowels regular. One kind of fiber, the "soluble" type, is especially helpful for opioid constipation. You can get it in foods that get soft when you add water to them, like oatmeal, barley, and flax. You can also get fiber from fruits (especially prunes and even warm prune juice), vegetables, whole grains, seeds, and nuts.

Don't use fiber products that have psyllium. They can make opioid constipation worse.

Get active. If you can exercise, go for it. No matter the cause of constipation, physical activity will get your bowels moving. Even a little bit of gentle movement can help. Try 10 minutes of walking, some light stretches, or doing chores around the house. Talk with your doctor about what kind of activity might work for you.

Stick to a routine. Try to go to the bathroom at the same time every day. For many people it’s in the morning after breakfast. And make sure you have a place to go that feels private.

If you feel like going, don't wait. That can make constipation worse.

Check your other medications. Opioids aren’t the only drugs that can cause constipation. Antihistamines, some antidepressants, some medicines for heart disease, and chemotherapy drugs can have the same effect. Check with your doctor to see if any other medications you’re taking may be adding to the problem.

Talk to your doctor if you don’t get relief from your diet, exercise, and other habits. She may recommend laxatives, stool softeners, or other drugs to help you feel better.

WebMD Medical Reference Reviewed by Melinda Ratini, DO, MS on March 04, 2018

Sources

SOURCES:

American Academy of Pain Management: "Complications of Chronic Opioid Therapy."

Kumar, L. Gastroenterology Research & Practice, published online May 5, 2014.

Uptodate.com: "Cancer pain management with opioids: Prevention and management of side effects."

Dorn, S. The American Journal of Gastroenterology Supplement, 2014.

MD Anderson Cancer Center: "When constipation becomes an emergency for cancer patients."

Harvard Health Publications: "Pain relief, opioids, and constipation."

American Chronic Pain Association: "Opioid Induced Constipation."

Memorial Sloan Kettering Cancer Center: "Palliative Care & Pain Management: Management of Side Effects."

Supplement to The Journal of Family Practice, December 2015.

Group Health Cooperative: How to prevent constipation caused by your medicines."

Uptodate: "Healthy diet in adults."

Oncology Nutrition: "Constipation, Diarrhea and Fiber."

© 2018 WebMD, LLC. All rights reserved.